Trusted local news leader for Prescott area communities since 1882
Mon, May 20

Ban TV from bedroom to improve sleep quality

Dear Dr. Rosenberg:

My 7-year-old granddaughter is sleepy and irritable during the day. My daughter lets her have a television in her bedroom. I am wondering if this could be affecting her sleep and wake time. What do you think?

A: Televisions in the bedroom are one of the major causes of childhood insomnia. Other causes are failure to set a consistent sleep time before 9 p.m. and absence of a bedtime routine. Televisions are counter-productive in many ways. The light from the TV lowers the level of the sleep hormone melatonin. The emotional content of many shows can cause increased excitability and even anxiety. Finally, in a recent study in the Journal of Clinical Sleep Medicine, it was found that in many instances the television watching time is unsupervised and children are awake far later than their parents realize.

Dear Dr. Rosenberg,

My 13-year-old son is depressed. He is under the care of a therapist. Recently he was placed on a medication called Bupropion. Now he is having trouble falling asleep and is complaining of nightmares. Could this be due to the medication? This is something new for him.

A: Yes, most likely it is. Bupropion (Wellbutrin) is an excellent antidepressant. However, it has a 20 percent incidence of insomnia associated with its use. It also causes an increased incidence of nightmares. The latter is probably because of the fact it increases dream sleep. I would make your prescribing healthcare provider and the therapist aware of this. The insomnia can be counter-productive and actually cause increasing depression.

Dear Dr. Rosenberg:

My cardiologist did an ultrasonic study of my heart. He found that my heart wall was thickened and that my heart muscle does not function normally. Since I do not have high blood pressure or coronary disease, he wants me to get a sleep study. I'm not sure why. Can you explain this to me?

A: The findings on your test are usually a result of hypertension or coronary artery disease. However, in one recent study, 35 percent of people with these findings on ultrasonic testing were found to have sleep apnea. This is due to the stresses imposed on the heart by stopping breathing while asleep. As it turns out, sleep apnea can cause thickening of the wall of the heart resulting in an inability to pump normally. Even more important is the fact that treating sleep apnea can halt or even reverse the progression of these changes. If untreated, they can lead to heart failure.

Dear Dr. Rosenberg:

I am on three medications for epilepsy. I am still having seizures. My neurologist wants me to have a VNS (vagal nerve stimulator) implanted. He feels it will help control my seizures. When I mentioned to him that I snore, he said he would like for me to have a sleep study performed. Why?

A: I can think of two good reasons. The first is that VNS devices can worsen sleep apnea if present. In fact, some centers won't utilize vagal nerve stimulators in patients with sleep apnea. The second reason is that sleep apnea, if untreated, can make seizure management more difficult. There are clinical studies that have demonstrated a 50 percent decrease in seizure frequency when associated sleep apnea is treated.

Dr. Robert Rosenberg, board-certified sleep medicine specialist, will answer readers' questions by incorporating them in future columns. Contact him at askthesleepdoc@yahoo.com or via mail at the Sleep Disorders Center of Prescott Valley, 3259 N. Windsong Dr., Prescott Valley, AZ 86314.

Contact

This Week's Circulars

To view money-saving ads...